Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 55, NWS Houston/Galveston, TX

October 16, 2006Montgomery County, San Jacinto County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Oct 16, 2006, 11:51 AM CDT for Montgomery County, San Jacinto County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2006, 11:51 AM CDT (16:51 UTC)
Expired
Oct 16, 2006, 12:30 PM CDT
In force
39 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Montgomery County, TX, San Jacinto County, TX

The radar

The Houston radar (KHGX), 108 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 16, 10:37 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2006-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2542 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2006-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 560 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2542 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
560 m²/s²
0-3 km storm-relative helicity
719 m²/s²
Significant tornado parameter
11.5
Supercell composite
47.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 161651
TORHGX
TXC339-407-161730-
/O.NEW.KHGX.TO.W.0055.061016T1651Z-061016T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1151 AM CDT MON OCT 16 2006

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEAST MONTGOMERY COUNTY IN SOUTHEAST TEXAS
  SAN JACINTO COUNTY IN SOUTHEAST TEXAS

* UNTIL 1230 PM CDT

* AT 1150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED NEAR CUT AND SHOOT...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHEPHERD...

A TORNADO WATCH IS IN EFFECT UNTIL 700 PM CDT FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3037 9550 3023 9537 3049 9494 3068 9513

$$
3 follow-up statements
000 
WWUS54 KHGX 161703
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1201 PM CDT MON OCT 16 2006

TXC339-161711-
/O.CAN.KHGX.TO.W.0055.000000T0000Z-061016T1730Z/
MONTGOMERY TX-
1201 PM CDT MON OCT 16 2006

...THE TORNADO WARNING FOR NORTHEAST MONTGOMERY COUNTY HAS BEEN 
CANCELLED...

THE SEVERE THUNDERSTORM WITH A RADAR INDICATED TORNADO HAS MOVED TO 
THE NORTHEAST AND OUT OF THE COUNTY.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3048 9534 3040 9528 3035 9520 3049 9494
      3068 9513

$$

TXC407-161730-
/O.CON.KHGX.TO.W.0055.000000T0000Z-061016T1730Z/
SAN JACINTO TX-
1201 PM CDT MON OCT 16 2006

...A TORNADO WARNING CONTINUES FOR SAN JACINTO COUNTY UNTIL 1230 PM
CDT...

AT 1200 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO.  THIS TORNADO WAS LOCATED 6 MILES NORTHEAST OF CUT AND
SHOOT...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SAM HOUSTON NATIONAL FOREST 
  SHEPHERD...

A TORNADO WATCH IS IN EFFECT UNTIL 700 PM CDT FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3048 9534 3040 9528 3035 9520 3049 9494
      3068 9513

$$
000 
WWUS54 KHGX 161717
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1217 PM CDT MON OCT 16 2006

TXC407-161730-
/O.CON.KHGX.TO.W.0055.000000T0000Z-061016T1730Z/
SAN JACINTO TX-
1217 PM CDT MON OCT 16 2006

...A TORNADO WARNING CONTINUES FOR SAN JACINTO COUNTY UNTIL 1230 PM
CDT...

AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
TORNADO.  THIS TORNADO WAS LOCATED 10 MILES WEST OF SHEPHERD...
MOVING NORTHEAST AT 45 MPH.

A TORNADO WATCH IS IN EFFECT UNTIL 700 PM CDT FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3051 9527 3044 9520 3038 9512 3049 9494
      3059 9504 3065 9508

$$
000 
WWUS54 KHGX 161733
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1232 PM CDT MON OCT 16 2006

TXC407-161742-
/O.EXP.KHGX.TO.W.0055.000000T0000Z-061016T1730Z/
SAN JACINTO TX-
1232 PM CDT MON OCT 16 2006

...THE TORNADO WARNING FOR SAN JACINTO COUNTY HAS BEEN ALLOWED TO
EXPIRE...

THE THUNDERSTORM WHICH PROMPTED THE TORNADO WARNING HAS MOVED OUT OF
THE AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3051 9527 3044 9520 3038 9512 3049 9494
      3059 9504 3065 9508

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Oct 16, 10:52 AM CDT, 59 minutes earlier.

Area forecast discussion, Oct 16, 10:52 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1052 AM CDT MON OCT 16 2006

.UPDATE...
SCATTERED TO NUMEROUS SHRA/TSRA MAINLY NORTHERN 2/3 OF CWFA THIS
MID MORNING. TRAINING NOTED WITH MID/UPPER LEVEL SW FLOW. HENCE
DESPITE FAST MOVING STORMS...2 INCHES/HR NOTED PORTIONS OF
NORTHERN ZONES. WE EXPANDED FFA FOR REMAINDER OF CWFA
(NORTHWEST/NORTHERN ZONES) UNTIL 4 PM CDT. SOUNDINGS TAKEN THIS
MORNING INDICATE PW VALUES ABOUT 2.6 INCHES OVER REGION. 0-3KM
HELICITY VALUES EARLIER THIS MORNING WAS UP TO 800 M2/SEC2. MODELS
INDICATE THE MORE EXTENSIVE CONVECTIVE COVERAGE WILL BE OVER
EASTERN ZONES AS THE AFTERNOON PROGRESSES. UPDATED 1ST PERIOD
ZFPHGX REFLECTING UPDATED FFAHGX AND RECONFIGURED WCN.
37

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...COASTAL FLOOD WARNING UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     BRAZORIA...CHAMBERS...GALVESTON...AND HARRIS.

     FLOOD WATCH UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES: AUSTIN...
     BRAZORIA...BRAZOS...BURLESON...CHAMBERS...COLORADO...FORT
     BEND...GALVESTON...GRIMES...HARRIS...HOUSTON...JACKSON...
     LIBERTY...MADISON...MATAGORDA...MONTGOMERY...POLK...SAN
     JACINTO...TRINITY...WALKER...WALLER...WASHINGTON...AND
     WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 5 PM MONDAY FOR THE FOLLOWING ZONES:
     GALVESTON BAY...AND MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES:
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
     60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60
     NM...AND WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Oct 16, 5:58 AM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
558 AM CDT MON OCT 16 2006

TXZ163-164-176>179-195>200-210>214-226-227-235>238-171100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
558 AM CDT MON OCT 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A VERY SERIOUS FLOOD EVENT IS UNDERWAY FOR PARTS OF SOUTHEAST
TEXAS. ELEVATED TIDES IN COMBINATION WITH HEAVY RAIN WILL
EXACERBATE THE FLOODING SITUATION. RAINFALL AMOUNTS THIS MORNING
WILL AVERAGE AROUND AN INCH ALONG THE IMMEDIATE COAST...2 TO 3
INCHES ALONG THE U.S. 59 CORRIDOR AND 3 TO 4 INCHES WEST OF THE
U.S. 59 CORRIDOR.

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL APPROACH THE AREA THIS
AFTERNOON AND TRIGGER ADDITIONAL STORMS. ADDITIONAL HEAVY RAIN
WILL DEVELOP THIS AFTERNOON.

IN ADDITION TO THE HEAVY RAIN...SPEED AND DIRECTIONAL WIND SHEAR
WILL PRODUCE IDEAL CONDITIONS FOR TORNADOES TO DEVELOP. GREATER
INSTABILITY THIS AFTERNOON MAY PRODUCE DAMAGING DOWNBURST WINDS
IN ADDITION TO THE TORNADO THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR
ACTIVATION.

In the hours before

Local storm report, Oct 16, 11:45 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1145 AM CDT MON OCT 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      HOUSTON                 29.77N 95.39W
10/16/2006                   HARRIS             TX   LAW ENFORCEMENT

            *** 2 FATAL *** EVENT TIME IS HIGHLY UNCERTAIN. TWO
            FEMALES DROWNED IN AN SUV AT I-45 AND TELLEPSEN. THE
            VICTIMS WERE DISCOVERED AS FLOOD WATERS BEGAN TO SLOWLY
            RECEDE AND LAW ENFORCEMENT BEGAN TO NOTICE THE TOP OF
            THEIR VEHICLE. THE SUV WAS PULLED OUT OF THE WATER AND
            THE TWO VICTIMS WERE DISCOVERED IN THE BACK OF THE
            VEHICLE.

&&

42

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 10:44 PM CDTFlood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more21 hr
Oct 15, 11:18 PM CDTSevere Thunderstorm WarningHGXBrazoria42 min
Oct 15, 11:32 PM CDTSpecial Marine WarningHGX43 min
Oct 15, 11:42 PM CDTTornado WarningHGXBrazoria48 min
Oct 16, 12:17 AM CDTSpecial Marine WarningHGX28 min
Oct 16, 12:28 AM CDTSpecial Marine WarningHGX62 min
Oct 16, 12:30 AM CDTTornado WarningHGXBrazoria45 min
Oct 16, 12:32 AM CDTSpecial Marine WarningHGX58 min
Oct 16, 12:55 AM CDTFlash Flood WarningHGXBrazoria110 min
Oct 16, 12:59 AM CDTTornado WarningHGXGalveston31 min
Oct 16, 1:17 AM CDTSpecial Marine WarningHGX58 min
Oct 16, 1:22 AM CDTSpecial Marine WarningHGX53 min
Oct 16, 1:29 AM CDTTornado WarningHGXGalveston19 min
Oct 16, 1:47 AM CDTSpecial Marine WarningHGX58 min
Oct 16, 2:11 AM CDTTornado WarningHGXChambers49 min
Oct 16, 2:18 AM CDTSpecial Marine WarningHGX27 min
Oct 16, 2:19 AM CDTSpecial Marine WarningHGX56 min
Oct 16, 2:38 AM CDTTornado WarningHGXGalveston52 min
Oct 16, 2:54 AM CDTTornado WarningHGXChambers29 min
Oct 16, 3:26 AM CDTTornado WarningHGXGalveston26 min
Oct 16, 3:32 AM CDTCoastal Flood WarningHGXBrazoria, Chambers, Galveston, Harris27 hr
Oct 16, 3:33 AM CDTSpecial Marine WarningHGX57 min
Oct 16, 4:05 AM CDTTornado WarningHGXChambers40 min
Oct 16, 4:16 AM CDTSpecial Marine WarningHGX59 min
Oct 16, 4:35 AM CDTTornado WarningHGXChambers, Galveston40 min
Oct 16, 5:02 AM CDTFlash Flood WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 2 more3 hr
Oct 16, 5:13 AM CDTTornado WarningHGXChambers, Galveston32 min
Oct 16, 5:23 AM CDTTornado WarningHGXGalveston22 min
Oct 16, 5:26 AM CDTSpecial Marine WarningHGX49 min
Oct 16, 5:45 AM CDTTornado WarningHGXChambers, Liberty30 min
Oct 16, 6:02 AM CDTTornado WarningHGXHarris, Liberty43 min
Oct 16, 6:15 AM CDTTornado WarningHGXLiberty30 min
Oct 16, 6:23 AM CDTTornado WarningHGXFort Bend, Harris52 min
Oct 16, 6:27 AM CDTTornado WarningHGXHarris, Waller48 min
Oct 16, 7:08 AM CDTTornado WarningHGXHarris, Montgomery52 min
Oct 16, 7:08 AM CDTTornado WarningHGXLiberty, Montgomery37 min
Oct 16, 7:18 AM CDTFlash Flood WarningHGXJackson117 min
Oct 16, 7:31 AM CDTTornado WarningHGXPolk, San Jacinto44 min
Oct 16, 7:43 AM CDTFlash Flood WarningHGXChambers, Harris, Liberty, Montgomery, San Jacinto, Waller3 hr
Oct 16, 8:12 AM CDTTornado WarningHGXMontgomery, San Jacinto48 min
Oct 16, 8:17 AM CDTFlash Flood WarningHGXAustin, Colorado, Waller3 hr
Oct 16, 9:30 AM CDTFlash Flood WarningHGXPolk3 hr
Oct 16, 9:43 AM CDTFlash Flood WarningHGXBurleson3 hr
Oct 16, 10:32 AM CDTTornado WarningHGXHarris, Montgomery, Waller43 min
Oct 16, 10:44 AM CDTFlash Flood WarningHGXHarris, Liberty, Montgomery, San Jacinto, Waller2 hr
Oct 16, 12:21 PM CDTTornado WarningHGXLiberty24 min
Oct 16, 12:26 PM CDTFlash Flood WarningHGXPolk4 hr
Oct 16, 12:48 PM CDTFlash Flood WarningHGXHarris, Liberty, Montgomery, San Jacinto, Waller4 hr
Oct 16, 12:48 PM CDTTornado WarningHGXLiberty29 min
Oct 16, 1:22 PM CDTSpecial Marine WarningHGX2 hr
Oct 16, 2:59 PM CDTSpecial Marine WarningHGX31 min
Oct 16, 3:12 PM CDTSpecial Marine WarningHGX93 min
Oct 16, 3:31 PM CDTTornado WarningHGXGalveston29 min
Oct 16, 4:01 PM CDTFlash Flood WarningHGXBrazoria119 min
Oct 16, 4:30 PM CDTFlash Flood WarningHGXChambers, Galveston, Harris, Liberty90 min
Oct 16, 4:52 PM CDTSpecial Marine WarningHGX113 min
Oct 16, 5:47 PM CDTSpecial Marine WarningHGX88 min
Oct 16, 6:00 PM CDTFlash Flood WarningHGXBrazoria, Chambers, Galveston2 hr
Oct 16, 6:37 PM CDTSpecial Marine WarningHGX53 min

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.